Side effects of oestrogen
Bloatedness, breast tenderness, nausea and vomiting are symptoms associated with high levels of oestrogen, and are not uncommon when starting treatment. If they have not settled after the first two or three months the oestrogen dose may need lowering. These symptoms are more common in women who start HRT while still menstruating and will tend to occur at times when their ovaries are producing normal amounts of hormones. As a result of this conflict of HRT and the body’s own production of hormones, women who start HRT before their natural periods have ceased are more likely to experience side effects and irregular bleeding than postmenopausal women.
Side effects of progestogens
‘Premenstrual’ symptoms affect up to 20 per cent of women receiving continuous oestrogen and cyclical progestogens. Breast discomfort, depression, nausea, irritability, fluid retention and headaches are noticeably linked to the course of progestogen. Altering the dose or type of progestogen can give relief, as can switching to the combined oes-trogen/progestogen patches which use much lower doses of hormones. If symptoms are particularly severe, the progestogen course could be taken every three months. Alternatively the duration of the progestogen could be shortened, but reducing the course to less than ten days diminishes the protective effect against cancer of the womb and can provoke irregular bleeding.
Changing to a continuous combined HRT can also improve symptoms because, although the progestogen is taken every day, the dose is usually lower than for cyclical regimens.
Unless the progestogens in HRT are synchronised with your body’s own production of progesterone, irregular bleeding can be a problem, particularly if you start HRT before the menopause.
Although many women are concerned that HRT will make them gain weight, studies show that HRT users put on less weight than do non-users after the menopause. A few women are sensitive to oral oestrogens, particularly if the dose is too high, causing them to retain fluid and gain weight.
Fluctuating hormone levels can trigger migraine and headaches. These fluctuations are common with oral forms of HRT, particularly if you are not absorbing the drug for some reason. If HRT aggravates your headaches, switching to a non-oral form such as patches, gel or implants may solve the problem.